Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 251, NWS Wichita, KS

September 30, 2014Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 30, 2014, 6:20 PM CDT for Lincoln County, Kansas. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2014, 6:20 PM CDT (23:20 UTC)
Expired
Sep 30, 2014, 6:45 PM CDT
In force
25 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 6:20 PM CDTHAIL 2.510 Nnw Lincoln, KSGOLF BALL TO TENNIS BALL HAIL REPORTED AT 2270 N 120TH RD
Sep 30, 6:37 PM CDTHAIL 1Barnard, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WUUS53 KICT 302320
SVRICT
KSC105-302345-
/O.NEW.KICT.SV.W.0251.140930T2320Z-140930T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT TUE SEP 30 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 617 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
  BARNARD...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  BARNARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3922 9793 3917 9793 3908 9821 3922 9829
      3923 9794
TIME...MOT...LOC 2320Z 246DEG 29KT 3920 9815

HAIL...1.75IN
WIND...70MPH

$$

MCGUIRE
2 follow-up statements
845 
WWUS53 KICT 302334
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT TUE SEP 30 2014

KSC105-302345-
/O.CON.KICT.SV.W.0251.000000T0000Z-140930T2345Z/
LINCOLN KS-
634 PM CDT TUE SEP 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LINCOLN COUNTY UNTIL 645 PM CDT...

AT 631 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARNARD...AND
MOVING EAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN LINCOLN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3922 9793 3917 9793 3914 9809 3922 9812
      3923 9794
TIME...MOT...LOC 2334Z 248DEG 27KT 3923 9803

HAIL...1.50IN
WIND...60MPH

$$

MCGUIRE
763 
WWUS53 KICT 302345
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT TUE SEP 30 2014

KSC105-302356-
/O.EXP.KICT.SV.W.0251.000000T0000Z-140930T2345Z/
LINCOLN KS-
645 PM CDT TUE SEP 30 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. 

LAT...LON 3922 9793 3917 9793 3914 9809 3922 9812
      3923 9794
TIME...MOT...LOC 2334Z 248DEG 27KT 3923 9803

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:34 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 30, 2:34 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
234 PM CDT TUE SEP 30 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 231 PM CDT TUE SEP 30 2014

FORECAST HIGHLIGHTS FOCUS ON THUNDERSTORM/SEVERE WEATHER POTENTIAL
TONIGHT INTO THURSDAY.

NEXT PV ANOMALY OVER THE NORTHERN INTERMOUNTAIN REGION WILL TRACK
ACROSS THE CENTRAL ROCKIES THIS AFTERNOON...EJECTING OUT ACROSS THE
CENTRAL PLAINS TONIGHT. THIS APPROACHING WAVE WILL HELP INDUCE A 40
KNOT SOUTHERLY LOW-LEVEL JET...WHICH WILL RESULT IN LOW-MID LEVEL
ISENTROPIC LIFT AND MOISTURE TRANSPORT. SCATTERED THUNDERSTORMS
SHOULD REDEVELOP BY THIS EVENING ACROSS CENTRAL/SOUTH CENTRAL KS
TO THE EAST OF THE DRYLINE. THIS CONVECTION MAY INCREASE IN
COVERAGE WHILE SHIFTING INTO THE FLINT HILLS/SOUTHEAST KS LATE
TONIGHT. MID-LEVEL LAPSE RATES AND INSTABILITY WILL BE
MARGINAL...HOWEVER A FEW STRONG STORMS WILL BE POSSIBLE GIVEN THE
DEEP LAYER SHEAR. THIS ELEVATED CONVECTION WILL LIKELY BE ONGOING
THURSDAY MORNING OVER EASTERN KS BEFORE WEAKENING DURING THE DAY.

ANOTHER UPSTREAM PV ANOMALY OVER THE PACIFIC NORTHWEST...WILL MOVE
SOUTHEAST ACROSS THE ROCKIES TONIGHT INTO WEDNESDAY...DEEPENING THE
UPPER TROUGH WHICH WILL SWEEP ACROSS THE CENTRAL PLAINS WEDNESDAY
NIGHT THROUGH THURSDAY. GULF MOISTURE/INSTABILITY SHOULD BE STRONGER
FROM PERSISTENT SOUTHERLY FLOW. GIVEN DECENT INSOLATION CAN DEVELOP
IN THE WAKE OF MORNING CONVECTION...MLCAPES OF 2000-3000 J/KG ARE
POSSIBLE WITH 40-50 KNOTS OF WEST-SOUTHWESTERLY DEEP LAYER SHEAR.
SCATTERED STORMS SHOULD INITIATE NEAR A SURFACE LOW/WARM FRONT
ACROSS CENTRAL/NORTHEAST/EAST-CENTRAL KS BY MID-LATE PM WHERE BEST
LOW-LEVEL CONVERGENCE IS PROGGED. ISOLATED STORM DEVELOPMENT
FURTHER SOUTH ALONG DRYLINE IS MORE CONDITIONAL ON SUFFICIENT LOW-
LEVEL CONVERGENCE MATERIALIZING. SHEAR/INSTABILITY COMBO SUPPORTS
SEVERE STORMS INCLUDING A FEW SUPERCELLS. THE STORMS SHOULD LINGER
INTO WEDNESDAY NIGHT AND THURSDAY AS THE UPPER TROUGH MOVES
THROUGH WITH A PACIFIC COLD FRONT. DEPENDING ON THE COLD FRONTAL
TIMING AND ANY CLEARING AHEAD OF THE FRONT...STRONG-SEVERE STORMS
MAY INITIATE OVER FAR SOUTHEAST KS THURSDAY BEFORE FORMING INTO A
SQUALL LINE AND MOVING EAST INTO MISSOURI BY EVENING.

COOLER/DRIER AIR WILL MOVE IN BEHIND THE PACIFIC FRONT
THURSDAY...WITH EVEN COOLER/DRIER AIR FILTERING IN BEHIND A
SECONDARY...STRONGER FRONT FRIDAY INTO FRIDAY NIGHT.

JMC

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 231 PM CDT TUE SEP 30 2014

A LONGWAVE UPPER TROUGH WILL CONTINUE TO CARVE OUT ACROSS THE
EASTERN CONUS THIS WEEKEND INTO EARLY NEXT WEEK...BEFORE LIFTING
NORTHEAST. THIS WILL LEAVE THE KANSAS REGION IN A DRY NORTHWESTERLY
FLOW REGIME FOR MOST OR ALL OF THE PERIOD. TEMPERATURES ARE FORECAST
TO MODIFY TO SLIGHTLY ABOVE SEASONAL CLIMO BY LATE IN THE WEEKEND
INTO EARLY NEXT WEEK.

JMC

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1236 PM CDT TUE SEP 30 2014

FOR ICT-HUT-SLN-RSL-CNU...SHOWERS SHOULD EXIT NORTH/NORTHEAST OF
SLN BY 19-20Z OR SO. OTHERWISE...DENSE MID-LEVEL CLOUDINESS WILL
GRADUALLY SCT OUT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE
POSSIBLE BY THIS EVENING OVER CENTRAL/SOUTH-CENTRAL KS. NOT
ANTICIPATING WIDESPREAD COVERAGE...ALTHOUGH ENOUGH TO INCLUDE VCTS
IN ALL TAFS EXCEPT CNU BY 00-03Z. ACTIVITY MAY TEND TO INCREASE
IN COVERAGE SOME DURING THE EVENING/OVERNIGHT AS LOW-LEVEL JET
INCREASES. NOT ANTICIPATING SEVERE STORMS.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  87  64  73 /  40  30  50  40
HUTCHINSON      65  86  61  71 /  50  30  50  40
NEWTON          66  84  62  72 /  60  40  50  40
ELDORADO        66  86  63  74 /  50  50  60  40
WINFIELD-KWLD   67  86  65  75 /  40  50  50  30
RUSSELL         60  80  55  69 /  40  30  60  30
GREAT BEND      61  80  56  69 /  40  30  50  30
SALINA          64  84  60  70 /  60  50  60  40
MCPHERSON       65  84  61  71 /  60  40  50  40
COFFEYVILLE     66  86  67  77 /  40  50  60  70
CHANUTE         65  85  66  76 /  50  60  60  70
IOLA            65  85  66  75 /  50  60  60  60
PARSONS-KPPF    66  86  66  77 /  40  50  60  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 30, 3:19 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT TUE SEP 30 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
319 PM CDT TUE SEP 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE AREA TONIGHT.
A FEW STRONG STORMS WILL BE POSSIBLE IN CENTRAL AND SOUTH CENTRAL
KANSAS. THE MAIN THREATS WILL BE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BETTER CHANCES FOR THUNDERSTORMS AND SEVERE WEATHER ARE EXPECTED
ON WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY NIGHT...AS A STRONG
UPPER LEVEL WEATHER SYSTEM MOVES INTO KANSAS. THE MAIN SEVERE
RISKS APPEAR TO BE LARGE HAIL UP TO GOLF BALL SIZE...DAMAGING WINDS
TO 70 MPH...AND POSSIBLY A TORNADO.

CHANCES FOR THUNDERSTORMS WILL LINGER INTO THURSDAY...MAINLY FOR
LOCATIONS ALONG AND EAST OF THE TURNPIKE...A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY AFTERNOON
AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Sep 30, 5:36 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT TUE SEP 30 2014

KSZ032-302300-
RUSSELL-
536 PM CDT TUE SEP 30 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 536 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR RUSSELL...MOVING NORTHEAST AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...PARADISE...LURAY...RUSSELL AIRPORT AND WALDO.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3912 9894 3912 9848 3877 9894 3885 9903
TIME...MOT...LOC 2237Z 216DEG 26KT 3890 9889
Special weather statement, Sep 30, 5:41 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
541 PM CDT TUE SEP 30 2014

KSZ047-302315-
BARTON-
541 PM CDT TUE SEP 30 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 7 MILES
  SOUTHWEST OF GREAT BEND...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...HOISINGTON AND GREAT BEND AIRPORT.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3855 9891 3849 9850 3826 9885 3826 9904
TIME...MOT...LOC 2241Z 225DEG 29KT 3830 9890

MCGUIRE
Special weather statement, Sep 30, 5:45 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT TUE SEP 30 2014

KSZ033-302315-
LINCOLN-
545 PM CDT TUE SEP 30 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF LUCAS...OR 17
  MILES WEST OF LINCOLN...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ASH GROVE.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3922 9848 3921 9801 3903 9848 3920 9848
TIME...MOT...LOC 2245Z 227DEG 25KT 3910 9845

MCGUIRE
Local storm report, Sep 30, 5:57 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT TUE SEP 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     7 N SYLVAN GROVE        39.11N 98.39W
09/30/2014  M67 MPH          LINCOLN            KS   TRAINED SPOTTER

&&

MWM
Local storm report, Sep 30, 6:00 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT TUE SEP 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             9 N SYLVAN GROVE        39.14N 98.39W
09/30/2014  E0.88 INCH       LINCOLN            KS   TRAINED SPOTTER

&&

MWM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 5:36 PM CDTSpecial Weather StatementICTRussell24 min
Sep 30, 5:41 PM CDTSpecial Weather StatementICTBarton34 min
Sep 30, 5:45 PM CDTSpecial Weather StatementICTLincoln30 min
Sep 30, 5:55 PM CDTSevere Thunderstorm WarningICTLincoln35 min
Sep 30, 6:23 PM CDTSpecial Weather StatementICTEllsworth52 min
Sep 30, 6:25 PM CDTSevere Thunderstorm WarningICTLincoln, Russell30 min
Sep 30, 6:40 PM CDTSevere Thunderstorm WarningICTEllsworth34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.